Alert archive / Minnesota / Wind Chill Advisories in 2008

Wind Chill Advisory 10, NWS Sioux Falls, SD

February 18, 20088 counties in Minnesota; 6 counties in Iowa; 5 counties in South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 18, 2008, 6:37 PM CST for 8 counties in Minnesota; 6 counties in Iowa; 5 counties in South Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2008, 6:37 PM CST (00:37 UTC)
Expired
Feb 19, 2008, 12:00 AM CST
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 190037
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CST MON FEB 18 2008

.STRONG NORTHWEST WINDS ARE EXPECTED TO GRADUALLY DIMINISH THIS
EVENING AS ARCTIC HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS.
WIND CHILL READINGS ARE EXPECTED TO BE 20 TO 30 DEGREES BELOW
ZERO THIS EVENING...RESULTING IN AN EXTENSION OF THE WIND CHILL ADVISORY
THROUGH MIDNIGHT.

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ039-
040-055-056-062-190600-
/O.NEW.KFSD.WC.Y.0010.080219T0037Z-080219T0600Z/
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...
PIPESTONE...LUVERNE...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS
637 PM CST MON FEB 18 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

EVEN THOUGH NORTHWEST WINDS ARE EXPECTED TO GRADUALLY DIMINISH THIS 
EVENING...TEMPERATURES ARE EXPECTED TO RAPIDLY FALL RESULTING IN
WIND CHILLS OF 20 TO 30 DEGREES BELOW ZERO.

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE
WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR
EXPOSED SKIN.  THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES
BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS.  THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

$$
BT
1 follow-up statement
000 
WWUS43 KFSD 190536
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 PM CST MON FEB 18 2008

.NORTHWEST WINDS WILL CONTINUE TO DECREASE TONIGHT...BRINGING AN
IMPROVEMENT TO THE WIND CHILLS.

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ039-
040-055-056-062-190645-
/O.EXP.KFSD.WC.Y.0010.000000T0000Z-080219T0600Z/
LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...TYLER...
HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...
PIPESTONE...LUVERNE...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS
1136 PM CST MON FEB 18 2008

...WIND CHILL ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

THE WIND CHILL ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT. 

WIND CHILLS SHOULD IMPROVE THE REST OF THE NIGHT...AS NORTHWEST
WINDS DECREASE.

$$
RSR

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 10:30 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Feb 18, 10:30 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST MON FEB 18 2008

.DISCUSSION...

FORECAST PRETTY MUCH ON TRACK THIS MORNING...WITH MINOR EDITS FOR
REAL TIME TRENDS. WINDS HAVE BEEN BLOWING A LITTLE HARDER THAN
PREVIOUSLY FORECASTED...SO UPPED MAGNITUDES A BIT THROUGH THE
AFTERNOON. IN LIGHT OF THAT...EXTENDED WIND CHILL ADVISORY FOR OUR
NORTHEASTERN ZONES UNTIL 00Z WITH CRITERIA BEING MET THROUGH THAT
TIME. DOES LOOK LIKE WINDS WILL BEGIN TO LIGHTEN UP SOME BY
AFTERNOON HOWEVER...AS CAA DECREASES AND SURFACE PRESSURE RISES
LEVEL OFF. UPDATES ALREADY SENT OUT.  /JM

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE DAY AND MUCH OF
TONIGHT AS SURFACE HIGH SLIDES SEWD THRU THE AREA. WILL SEE
TEMPORARY PERIODS OF MVFR VISIBILITY AROUND KFSD THROUGH THE
AFTERNOON HOWEVER...WITH GUSTY NORTHWESTERLY SURFACE WINDS RESULTING
IN BLOWING SNOW. WITH RETURN FLOW/WARM ADVECTION COULD BRING A FEW
LIGHT SNOW SHOWERS/FLURRIES BACK TO THE AREA BY LATE TONIGHT...WITH
AREA OF MVFR CIGS MAINLY EXPECTED TO AFFECT KHON BEFORE 19/12Z.

&&

.PREV DISCUSSION...

FIRST SHOT OF COLD AIR CONTS TO MOVE IN. TEMP DROP IS JUST ABOUT
RIGHT AND WIND SPEED  A LTL VRBL BUT LOOKS ON TARGET FOR COLD ENUF
WIND CHILLS TO KEEP ADVY AS IS FOR SWRN MN BACK TO DESMET SD.
MEANWHILE...CLDS AND FLRYS/LGT SNW SHWERS STILL MOVG OVER CNTRL/SERN
PART OF FCST AREA...WILL MAKE A LAST SEC CHECK AND ADJUSTMNT ON WHAT
TO KEEP INTO ERY MRN. TREND SHUD OTRW BE FOR DCRG CLDS FROM THE N
XCP FAR ERN PART OF FCST AREA IN SWRN MN WHERE IT NOW LOOKS LIKE
THEY SHUD STAY FAIRLY CLR FOR A WHILE...SOME CHC OF CLDS EDGNG ACRS
THIS AREA FROM WCNTRL MN DURG THE DAY.

CLRNG TREND SHUD BE INTRERRUPTED BY QUICKLY MOVG SHRTWV FROM CNTRL
CAN COMNG DOWN TNGT AND TUE. WAA AHD OF SHRTWV MAY HELP TRIGGER SCT
SW AS SHOWN BEST ON GFS. THIS MODEL MAY BE A TAD FAST BUT FEEL IT
BEST SHOWS THE POTENTL WITH NAM SEEMING KIND OF WK. AS THIS SYS
BEGINS TO MOVE BY...CDFNT WILL MAKE IT THRU PRBLY BY NOON MON AND WE
WILL BE SUBJECTD TO A PRETTY QUICK AND GOOD SHOT OF ARCTIC AIR.
DECENT CAA AT SFC/LWST LVLS WILL LAG A LTL BEHIND CDFNT BUT CONT
WELL INTO WED EVEN AS WARMING ALOFT BEGINS ALREADY. WINDS LIKELY TO
HOLD UP PRETTY WELL MOST OF TUE NGT AND EVENTUALLY SHUD WARRENT A
WIND CHILL ADVY THAT WILL NOT BE MARGINAL. ANY LGT SNW/SNW
SHWRS/FLRYS SHUD GO PRETTY QUICKLY LATE MON AS STG RDGNG AND
SUBSDNCE MOVES IN.

AFTER THIS QUICK SHOT...WARMNG LOOKS ON TRACK FOR LATE IN WEEK WITH
SFC WARMNG LAGGING AS MENTND ABV...BUT CERTAINLY GETTING GOING BY
THU. FRI INTO THE WEEKEND WILL SHOW NO CHANGE IN FCST WITH RATHER
WEAK AND DIFFUSE WAA PATTRN WITH A WK SHRTWV OR TWO BUT MOST OF ANY
UPPER SUPPORT STAYING S OF FCST AREA. TEMPS WILL OF COUSRE CONT TO
WARM SLWLY FRI INTO THE WEEKEND AS TUE/WED ARCTIC BLAST GETS
COMPLETELY SCOURED OUT.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVY  5 AM TO NOON CST  SDZ039-040-056.
MN...WIND CHILL ADVY  5 AM TO NOON CST  MNZ071-072-080-081-089-
                                        090-097.
IA...NONE
NE...NONE.

&&

WILLIAMS/JH
Hazardous weather outlook, Feb 18, 4:49 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0449 AM CST MON FEB 18 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0449 AM CST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
DANGEROUS WIND CHILL READINGS OF 20 TO 25 BELOW ZERO WILL BE
FOUND THIS MORNING IN SOUTHWEST MINNESOTA WEST TO THE DESMET AREA
IN EAST CENTRAL SOUTH DAKOTA. THESE DANGEROUS WIND CHILLS SHOULD
ABATE BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SHOT OF COLD AIR ON STRONG NORTHERLY WINDS MAY BRING
DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO TUESDAY NIGHT OVER
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND MOST OF SOUTHEAST
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:00 AM CSTWind Chill AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more31 hr
Feb 19, 3:34 PM CSTWind Chill WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more20 hr

Nearby

Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in Iowa, 2008Wind Chill Advisories in South Dakota, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.